MAUDE Adverse Event Report: COOK INC RING DRAINAGE CATHETER NEEDLE SET; GCB NEEDLE, CATHETER

COOK INC RING DRAINAGE CATHETER NEEDLE SET; GCB NEEDLE, CATHETER
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes Device Embedded In Tissue or Plaque (3165); No Code Available (3191)
Date of Event 11/06/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient born in (b)(6).Occupation: supervisor.Initial reporter also sent report to fda: unknown.Pma/510(k) #: preamendment.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported an african-american patient, unknown gender or exact age, required a ring drainage catheter needle set during a trans-vaginal procedure to drain a vaginal abscess and hematoma.The operator advanced the entire device, then removed the stylet and placed wire through the needle and catheter and pulled 'yellow' catheter off.It was during this maneuver that the operator stated he "felt tension" and "the hub broke loose and completely detached." upon removal of the catheter, the operator then noticed approximately 1-2cm of the catheter tip was missing.Under fluoroscopy, the operator confirmed the tip was retained inside the abscess.The operator made several attempts to retrieve the catheter tip from the patient.The operator attempted to use unspecified cook vascular retrieval forceps and a snare device from another manufacturer.It was reported due to acute angles within the anatomy, the operator was unsuccessful at retrieving the catheter tip.The location of the catheter tip was marked with an 8.5fr dawson- mueller drainage catheter.Patient was subsequently taken to the operating suite.A laparoscopic procedure was performed by another operator and catheter tip was removed successfully.No other adverse effects were reported for this incident.The catheter tip separation is recorded under the medwatch report with patient identifier (b)(6) (this report).The hub detachment will be captured under medwatch report with patient identifier (b)(6).
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation.A review of the complaint history, device history record, drawing, and quality control of the device were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, the customer provided images of the device that failed.The images show the distal end of the catheter is separated and the hub is separated from the catheter tubing.Biomatter is noted throughout the device.There is slight damage to the flare with an appearance the flare has a slight cut.Additionally, a document-based investigation evaluation was performed.The risks associated with these devices are acceptable when weighed against the benefits.Sufficient inspection activities are in place to identify this failure mode prior to distribution.The device history record (dhr) for the complaint lot records two non-conformances, but the recorded non-conformances are not related to this incident.A database search was completed on the lot and one additional complaint was found, however this complaint was reported from the same customer for a different failure on the same device.There are adequate inspection activities established, objective evidence that the dhr was fully executed and no related non-conformances.Therefore, it was concluded that there is no evidence that nonconforming product exists in house or in field.The product labeling for the complaint device was not reviewed because no instructions for use [ifu] exists for this device.Findings of this investigation revealed no evidence to suggest the device was manufactured out of specification.The operator stated that due to acute angles within the patient¿s anatomy they could not remove the catheter tip without surgical intervention.Difficulty or resistance with placement could potentially cause the user to manipulate the device.Excessive tension on the catheter may cause catheter separation.The ring drainage catheter set utilizes a trocar needle set.It is possible that due to manipulation of the trocar within the catheter the sharp trocar sheared the catheter and caused it to separate.It is possible the user¿s technique or the patient¿s anatomy contributed to this incident.Based on the information provided, no returned product and the results of the investigation, it was concluded that component failure without any manufacturing deficiencies caused or contributed to this event.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
RING DRAINAGE CATHETER NEEDLE SET
Common Device Name
GCB NEEDLE, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9328333
Report Number1820334-2019-02892
Device Sequence Number13940944
Product Code GCB
UDI-Device Identifier00827002033887
UDI-Public(01)00827002033887(17)210824(10)9117559
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/24/2021
Device Model NumberN/A
Device Catalogue NumberDLPN-40-25-RING
Device Lot Number9117559
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 11/06/2019
Supplement Date Received by Manufacturer01/27/2020
Initial Report FDA Received Date11/15/2019
Supplement Report FDA Received Date02/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;